What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 21, 2:26 AM EST, 9 minutes earlier.
Area forecast discussion, Sep 21, 2:26 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
326 AM EDT Fri Sep 21 2018
.NEAR TERM...(Today through Tonight)
Issued at 324 AM EDT Fri Sep 21 2018
High impact weather potential: Possible remnant thunderstorms
associated with a strong cold front this morning, and a possible
wind speeds reaching advisory criteria. Frost potential late
tonight.
Pattern synopsis and forecast:
Upper ridging was over the east coast while troughing was working
into the western Great Lakes. Sfc low pressure was still deepening
as it was lifting into far western Lake Superior, and the pressure
gradient was continuing to tighten. A warm front was lifting through
eastern upper Michigan, and was taking some of the earlier stronger
storms forced mainly by LLJ/WAA along with it. Still upstream was
the strong cold front that was resulting in additional showers and
storms that were still making their way toward nrn Michigan. This
activity was supported by a nice axis of upper divergence associated
with a 110kt+ jet. Nrn Michigan is firmly within the warm sector
where instability has been growing to 1500-1800j/kg MUCAPE. All the
forcing and greater than expected instability, has not only resulted
in damaging wind threats, but also with one of two strong storms
that had likely produced some large hail. Upstream, across western
Canada and down into Montana was high pressure and much quieter
weather.
The warm frontal activity will continue to press north through
daybreak, while the convection associated with the cold front will
continue to work it's way toward nrn Michigan. As it does, the
stronger DPVA and LLJ/WAA lifts NE of us, and there are strong
suggestions that the impressive axis of upper divergence weakens.
This is all pointing toward a gradual weakening, and dissipating
line of convection as it rolls into nrn Michigan. Definitely still
worth watching as the MUCAPES will still be around 1600j/kg. Any
potential thunder threat will end shortly after sunrise, and strong
cold advection ensues while the pressure gradient remains tight.
Strong overlake instability develops later today, and lake effect
rain showers will develop in NW flow regimes. These showers probably
won't last too long, ending this evening as the atmosphere dries out
pretty decently.
Taking a closer look at the winds for today, it's certainly going
to be cooler and quite gusty today in the tight gradient. Am seeing
gusts easily into the 35 to 40 mph range and likely in many areas to
advisory levels (45mph). After coordination with surrounding
offices, will be issuing a wind advisory for today. There is also a
chance that a brief burst of advisory criteria wind gusts can occur
right with the cold frontal passage. There is even somewhat of an
isallobaric component involved, which provides a bit more confidence
in the headline.
The storm system quickly departs into Quebec tonight, with the
gradient slowly loosening and winds gradually slowing down. The high
pressure settles in by daybreak Saturday from nrn Michigan back
through the mid Mississippi valley. Not gonna totally believe the
data suggestion that skies will completely clear, not with the
overlake instability we'll have. Believe there will be lake clouds
in nrly flow regimes.
Temperatures ranging from the mid 60s in eastern upper to the mid
70s closer to Saginaw Bay this morning, falling to the mid 50s in
eastern upper to the upper 60s in downsloping areas of NE lower this
afternoon.
By daybreak, low level winds through 850mb are all 10kts or less,
likely leading to many areas, mainly low lying areas totally
decoupling to calm. What wind there will be will be northerly and
light (maybe even turning offshore?). As stated earlier, could be
some lake cloud in those nrly flow regimes, but inland locales will
be the coldest with some potential patchy frost. Doubt this will
need an advisory, but watch out "typically colder areas"! Readings
will more so be in the upper half of the 30s there, with 40-45F
closer to the shores and nrly flow regimes.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 324 AM EDT Fri Sep 21 2018
High Impact Weather Potential: Patchy frost possible across a few
typically cooler spots early Sunday morning.
Pattern Forecast: Nearly zonal flow is anticipated aloft across the
northern tier of the CONUS through the upcoming weekend. High
pressure rooted at the surface is expected to keep much of the area
precipitation-free through the forecast period; however, a tight
baroclinic zone is expected to become draped across far northern
portions of the U.P. by late Saturday night into early Sunday...
perhaps providing the focus for a few scattered light showers across
the far north
Primary Forecast Concerns/Challenges: Low temperatures Sunday
morning along with minor precipitation potential across eastern
upper.
Generally quiet weather is expected across the bulk of northern
Michigan on Saturday with mostly sunny skies and light winds. High
temperatures will certainly feel cool as highs top out several
degrees below normal...ranging from the upper 50s to low 60s.
Aforementioned baroclinic zone gradually sags south out of southern
Canada becoming draped across far northern reaches of the forecast
area, providing an increase in cloud cover Saturday evening across
eastern upper and portions of the Tip of the Mitt...perhaps even as
far south as the M-72 corridor. A slight chance of PoPs looks to
suffice for now for any isolated shower activity that may affect
parts of that area. This should help limit overall radiational
cooling across a good chunk of northern Michigan, although wouldn't
be surprised if a few of the typically cooler locations of interior
northern lower make a run at low temperatures in the mid-30s early
Sunday morning (and thus another night of patchy frost potential).
Quiet weather remains on tap for Sunday with partly sunny skies.
Gradually increasing easterly winds will keep locations near the
Lake Huron shoreline coolest for daytime highs...generally in the
upper 50s warming several degrees west of Interstate 70 as
southwestern sections of the forecast area near the Grand Traverse
Bay region make a run at the upper 60s.
&&
.LONG TERM...(Sunday night through Thursday)
Issued at 324 AM EDT Fri Sep 21 2018
High Impact Weather Potential:
After another quiet day across northern Michigan on Monday, the
focus turns toward early next week as another system develops across
the plains...able to tap into Gulf of Mexico moisture before
trekking northeastward toward the western Great Lakes. Lots of
uncertainty regarding this system given it being 5 days out, but it
certainly seems as if it'll carry the next chance for widespread
precipitation across northern Michigan.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 324 AM EDT Fri Sep 21 2018
Strong low pressure in far western Lake Superior will work into
Quebec tonight, and result in a tight pressure gradient and strong
gusty winds for much of the TAF period. These winds will kick off
with the arrival of the system's cold front that crosses later this
morning, while also bringing in a decaying band of showers and some
embedded thunderstorms. Much colder air fills in through the day
with the development of light lake effect showers, mainly this
afternoon and into this evening. Winds gradually subside through the
night, becoming rather light by daybreak Saturday as high pressure
settles in. The lake effect showers will end this evening, but there
may be lingering lake clouds longer through the night. CIGS will
turn MVFR to low end VFR behind the front and hold through most of
the TAF period.
&&
.MARINE...
Issued at 324 AM EDT Fri Sep 21 2018
Strong low pressure in far western Lake Superior will work into
Quebec tonight, and result in a tight pressure gradient and strong
gusty winds into tonight. These winds will kick off with the arrival
of the system's cold front that crosses this morning, while also
bringing in a decaying band of showers and some embedded storms.
Steep overlake instability will help result in widespread solid
gales today, that continue into this evening for Lake Huron. Winds
gradually subside through the night, becoming rather light by
daybreak Saturday as high pressure settles in for the weekend.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY until 5 PM EDT this afternoon for MIZ008-015>036-
041-042.
BEACH HAZARDS STATEMENT through this evening for MIZ016-019>021-
025-031.
BEACH HAZARDS STATEMENT through this evening for MIZ008-015-017-
018-024-030-036-042.
LH...GALE WARNING until 8 PM EDT this evening for LHZ345.
GALE WARNING until midnight EDT tonight for LHZ346>349.
LM...GALE WARNING until 8 PM EDT this evening for LMZ323-341-342-
344>346.
LS...GALE WARNING until 8 PM EDT this evening for LSZ321-322.
&&
NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Sep 20, 9:01 PM EST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1001 PM EDT Thu Sep 20 2018
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-211945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1001 PM EDT Thu Sep 20 2018
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Overnight.
There is a chance for thunderstorms overnight, especially after 11
pm. A few severe storms will be possible across Eastern Upper...
Northwest and far Northern Lower Michigan. Any severe storms will
produce large hail and damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A slight chance of thunderstorms continues early Friday morning,
primarily east of US-131.
Gale force wind gusts are expected to continue across all
nearshore waters Friday, and into Friday evening for the Lake
Huron nearshore waters.
There is a high swim risk due to rip currents overnight through
Friday evening across all nearshore waters.
Patchy frost will be possible across interior portions of eastern
upper and northern lower Michigan both Saturday and Sunday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Sep 20, 11:51 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1251 AM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM NON-TSTM WND GST 1 SW FRANKFORT 44.63N 86.25W
09/20/2018 M41 MPH LMZ346 MI MESONET
MESONET STATION XFLT, FRANKFORT.
1112 PM NON-TSTM WND GST 1 SSE KINROSS 46.25N 84.47W
09/20/2018 M36 MPH CHIPPEWA MI AWOS
AWOS STATION CIU, KINROSS - CHIPPEWA COUNTY
INTERNATIONAL ARPT.
1150 PM NON-TSTM WND GST 1 S SAULT STE. MARIE 46.47N 84.37W
09/20/2018 M36 MPH CHIPPEWA MI ASOS
ASOS STATION ANJ, SAULT STE MARIE -
MUNICIPAL AIRPORT.
1202 AM NON-TSTM WND GST 3 WSW ENGADINE 46.10N 85.62W
09/21/2018 M36 MPH MACKINAC MI MESONET
MESONET STATION MC003, 2 WSW ENGADINE.
&&
GILLENSpecial weather statement, Sep 21, 1:58 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Gaylord MI
258 AM EDT Fri Sep 21 2018
MIZ008-015>024-210815-
Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-
Leelanau-Antrim-Otsego-Montmorency-Alpena-
Including the cities of Sault Ste. Marie, St. Ignace, Petoskey,
Cheboygan, Rogers City, Charlevoix, Northport, Mancelona,
Gaylord, Atlanta, and Alpena
258 AM EDT Fri Sep 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEELANAU...CHIPPEWA...
NORTHEASTERN GRAND TRAVERSE...EMMET...MONTMORENCY...CHARLEVOIX...
MACKINAC...ALPENA...CHEBOYGAN. ..PRESQUE ISLE...OTSEGO...ANTRIM
AND NORTHERN OSCODA COUNTIES...
At 257 AM EDT, radar indicated strong thunderstorms capable of
producing wind gusts to 45 mph located along a line extending
from near Whitefish Point to Cross Village to near Bingham.
Movement was east at 55 mph.
Locations impacted include...
Alpena, Petoskey, Cheboygan, Paradise, Boyne City, Gaylord, Rogers
City, Charlevoix, St. Ignace, East Jordan, Leland, Ossineke, Elk
Rapids, Mancelona, Harbor Springs, Bellaire, Onaway, Pellston,
Mackinaw City and Mackinac Island.
Local storm report, Sep 21, 2:07 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
307 AM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 AM NON-TSTM WND GST 1 SW BEAVER ISLAND 45.69N 85.57W
09/21/2018 M41 MPH CHARLEVOIX MI AWOS
AWOS STATION SJX, BEAVER ISLAND.
&&